HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Headaches & Migraines (https://www.healthboards.com/boards/headaches-migraines/)
-   -   Aleve question (https://www.healthboards.com/boards/headaches-migraines/236083-aleve-question.html)

2talll 12-26-2004 06:47 AM

Aleve question
 
I've been taking two Aleve pills everynight before bed for 10+ years as a preventative method for my migraines and sinus headaches. Then all of the sudden I see the news report about Aleve increases Heart Attacks!! What should I do? I don't go to the doctor that prescribed this anymore because I couldn't trust him after the amytryptilene (but thats a long story). Is there an equivalent I can take? Or do I jsut say screw it- since I've been taking it for so long the damage is already done?

I tried not taking it the past two nights and woke up with sinus headaches each time. Help!

Thanks

Laney00 12-29-2004 03:15 PM

Re: Aleve question
 
If I were you I would stay off the Aleve. You will have to deal with the headaches as you come off of it. You are most likely addicted to it, so it will take time to get your body used to not taking it. Good luck. Just remember headaches for a couple of weeks are way better than risking your life to a heart attack or stroke right!
Besides, taking Aleve, Advil, Tylenol, etc daily is bad anyway! When your doc told you to take this daily, they didn't have all the info on rebound headaches that they do now.
Maybe you should call your GP, just to make sure cold turkey dropping this med is safe.
Take care.

2talll 12-31-2004 08:41 AM

Re: Aleve question
 
THe thing is, is that the headaches I am getting each morning due to my sinuses are so bad that I would rather die of a heart attack in 15-20 years than deal with this pain everyday- it is cripling to the point that I just sit and do nothing with my eyes closed. I can't lay down because that makes it worse because of the sinuses. I even said that much to my parents, and knowing how bad my headaches are and how high my normal threshold of pain is they actually agreed with me that I should keep taking it(I've dealt with everything- 13 broken ankles and kept playing basketball through the pain- even played with both ankles broken at once, and a sinus infection that was so bad the dr told me I should have been at the emergency room a week earlier becaue of the pain- not only did I deal with it that long I didn't even miss work).

The only way I can avoid this pain every morning is to take the Aleve with a 12 hour decongestant and even that doesn't work every morning.

plymouth 12-31-2004 08:57 AM

Re: Aleve question
 
It was only one study and all the people in the study were over 70 years old.

Even the author of the study said the results were "not really" significant.

Be careful of what you hear in the news. Headlines are deceiving and alarming. They do that on purpose because people who are upset pay more attention to the ads than people who are calm and relaxed.

2talll 01-01-2005 03:36 PM

Re: Aleve question
 
THanks Plymouth! Now I can stop worrying so much. Although, like I said the headaches I wake up with are so painful that I'd rather chance a heart attack 15-20 years down the road if it will take away the headaches every morning.

Laney00 01-01-2005 08:49 PM

Re: Aleve question
 
Please don't think I am trying to worry you, but you should still discuss this with a doctor...and look up rebound headaches on the web. A risk of heart attack AND STROKE is not something to favor over headaches. I get headaches all the time, so I understand believe me!
I know someone who lost her husband b/c he was on Vioxx, another example of a drug increasing risk of heart attacks. My mother had a stroke at 39, and is now 56 and remains paralyzed and has many other health issues from it. And rebound headaches are caused by taking these pain relievers daily, there are many other preventatives to try out that do not cause these horrible side effects. Have you considered that this could be rebound headaches?
I know I just rambled on, but hopefully I made some sense and you will at least discuss this with your doctor. Take care.

2talll 01-01-2005 08:58 PM

Re: Aleve question
 
They're not rebound headaches. I've stopped taking it before for weeks at a time without problem, and when I do take it regularly I never wake up with any headaches.

They are sinus headaches- I can tell because they start like I'm being elbowed in the nose (and playing basketball my whole life I know how it feels) and the pain is mainly under my eyes, then it goes up above my eyes.

Laney00 01-01-2005 09:19 PM

Re: Aleve question
 
Well thats good, I'm glad you are aware of that. I did a little reading on the naproxen issue and one pharmicist told his mother whose on aleve to continue taking it since she isn't "high risk" for heart disease/stroke. So it sounds like you really should know your family history of strokes and heart attacks as a preliminary measure, and even just call your local pharmacy to ask what they think about it. It seems like the study caused more confusion than help to people. I like this health board for advise and stuff, but when it comes down to health and taking drugs, a doctor is usually the best one to aid in final decisions.

molly123 01-02-2005 10:56 AM

Re: Aleve question
 
Hi 2tall,
I been reading your posts re your sinus headaches. Just wondering if you ever tried taking Sudafed? I don't have congestion either but taking Sudafed along with Tylendol or Aleve seems to help me. I often get sinus headaches too, sometimes waking up with it, sometimes going to bed with it but probably not as bad as yours. Also, I read somewhere (I think on their website) that you shouldn't lay down right after taking Aleve.

molly

2talll 01-02-2005 11:00 AM

Re: Aleve question
 
What kind of Sudafed, because I am assuming there's more than one? The nasal decongestant doesn't really help at all for me.

For the Aleve, I generally take it an hour or so before I go to bed but I never knew that you shouldn't lay down right after taking it. Doesn't make much sense because most people lay down after taking something for a bad headache.

molly123 01-02-2005 04:16 PM

Re: Aleve question
 
The Sudafed isthe nasal decongestant (Pseudoephedrine Hydrochloride for nasal and sinus congestion and sinus pressure - red box). Oh, I did find where I read something about not laying down right after taking Aleve - it's in "The Pill Book Guide to Over-the Counter Medications" book. It just says to avoid stomach irritation, don't lie down for at least 15-30 mins. after taking Aleve. So, it probably won't apply to you.

Wish you luck in finding the right meds/solution to help your sinus headaches -I know they are a very uncomfortable! Sometimes a cold compress over the forehead and eyes help too.

Midget 01-02-2005 04:35 PM

Re: Aleve question
 
LOL what you aren't suposed to lay down after taking Aleve? Why not?

molly123 01-03-2005 05:20 PM

Re: Aleve question
 
"The Pill Book Guide to Over-the Counter Medications" book says to avoid stomach irritation, don't lie down for at least 15-30 mins. after taking Aleve.

[QUOTE=Midget]LOL what you aren't suposed to lay down after taking Aleve? Why not?[/QUOTE]

2talll 01-03-2005 05:24 PM

Re: Aleve question
 
I emailed Aleve to ask them why you shouldn't lie down after taking it, and the person said:

"I have no information that a person can not lie down after taking Aleve. If your physician has instructed you not to lie down after taking medication, you could check with him about his concerns for lying down."


All times are GMT -7. The time now is 10:19 PM.